STOP SCRATCHING: Doctors warn that long-term use of steroids can lead to higher risks of cataracts and glaucoma, especially for those with eye allergies
Date: Nov 22, 2019
By: Su Chin-feng and Dennis Xie / Staff reporter, with staff writer
A teenager, who used steroids over a long period to treat atopic dermatitis (eczema), developed retinaldetachment after rubbing their eyes too hard.
Asia University Hospital Eye Center deputy director Lin Chun-ju (林純如), who treated the patient surnamed Chang, said that before the retinal detachment occurred, the patient had 20/25 vision in the left eye and 20/20 vision in the right eye when using glasses or contacts.
However, the patient’s long-term use of steroids triggered early cataracts, causing the vision in both eyes to drop to 20/200, Lin said, without specifying the gender of the patient.
Because the patient also suffers from allergic conjunctivitis — commonly known as “pink eye,” which occurs when the eye comes into contact with allergens — and was rubbing their eyes too hard, the force applied to right eye caused the retina to detach, Lin said. [FULL STORY]